加载中

    The novel psychoactive substance methoxetamine induces persistent behavioral abnormalities and neurotoxicity in rats. Costa Giulia,Serra Marcello,Pintori Nicholas,Casu Maria Antonietta,Zanda Mary Tresa,Murtas Daniela,De Luca Maria Antonietta,Simola Nicola,Fattore Liana Neuropharmacology Methoxetamine (MXE) is a novel psychoactive substance that can induce several short-term effects on emotional states and behavior. However, little is known about the persistent emotional and behavioral effects of MXE. Moreover, neurotoxic effects of MXE have been hypothesized, but never demonstrated in vivo. To clarify these issues, rats received repeated treatment with MXE every other day (0.1-0.5 mg/kg, i.p., × 5), and 7 days later they were challenged with MXE (0.1-0.5 mg/kg, i.p.). Behavioral effects of MXE were first evaluated by measuring emission of ultrasonic vocalizations and locomotor activity after each administration. Thereafter, persistent behavioral effects of MXE were evaluated, starting 8 days after challenge, through elevated plus maze, spontaneous alternation, novel object recognition, and marble burying tests. After completion of behavioral analysis, neurotoxic effects of MXE were evaluated by measuring densities of dopamine transporter, tyrosine hydroxylase, and serotonin transporter in various brain regions. Repeated treatment and challenge with MXE affected neither calling behavior nor locomotor activity of rats. Conversely, rats previously treated with MXE exhibited behavioral alterations in the elevated plus maze, marble burying and novel object recognition tests, suggestive of increased anxiety and impaired non-spatial memory. Noteworthy, the same rats displayed dopaminergic damage in the medial prefrontal cortex, nucleus accumbens, caudate-putamen, substantia nigra pars compacta, and ventral tegmental area, along with accumbal serotonergic damage. Our findings show for the first time that repeated administration of MXE induces persistent behavioral abnormalities and neurotoxicity in rats, which can help elucidating the risks associated with human MXE consumption. 10.1016/j.neuropharm.2018.10.031
    Chemotherapy-induced peripheral neurotoxicity: A multifaceted, still unsolved issue. Cavaletti Guido,Alberti Paola,Argyriou Andreas A,Lustberg Maryam,Staff Nathan P,Tamburin Stefano, Journal of the peripheral nervous system : JPNS Chemotherapy-induced peripheral neurotoxicity (CIPN) is a potentially dose-limiting side effect of several commonly used cytotoxic chemotherapy agents. The main pharmacological classes that may cause CIPN include classical anticancer drugs, as well as the recently introduced immune checkpoint inhibitors and antibody drug conjugates. The absence of a complete knowledge of CIPN pathophysiology is only one of the several unsolved issues related to CIPN. Among some of the most relevant aspects of CIPN deserving further attention include the real number of patients exposed to the risk of CIPN, the long-term impact on cancer survivors' quality of life due to incomplete recovery from CIPN, the economic burden related to acute and chronic CIPN, and the different perspective and education of the healthcare specialists in charge of managing patients with CIPN. Overall, CIPN remains a very challenging area of research as there are still several unresolved issues to be addressed in the future. In this special issue, the multifaceted profile of CIPN will be presented, with particular emphasis on bolstering the need to develop more optimized outcome measures than the existing ones to accurately evaluate the extent of CIPN, but also to ascertain the differences in the incidence, risk factors, clinical phenotype, and management of CIPN, according to the most commonly used neurotoxic chemotherapy classes. Perspectives for future research to pursue in order to cover the gaps in knowledge in the CIPN field will also be discussed. 10.1111/jns.12337
    Garbled speech: a rare presentation of metronidazole-induced neurotoxicity. Cheema Muhammad Arslan,Salman Fnu,Ullah Waqas,Zain Muhammad Abdullah BMJ case reports Neurotoxicity is a rare but significant side effect of metronidazole. We present, here, a case of a 34-year-old man, presenting with garbled speech and word finding difficulty. He was taking metronidazole for the last 3 months for stage 4 decubitus ulcers. MRI of the brain showed abnormal signal intensities in the splenium of the corpus callosum and dentate nuclei of the cerebellum. The diagnosis of metronidazole-induced neurotoxicity was made based on MRI findings. The antibiotic was stopped leading to resolution of abnormal MRI findings. We advocate that metronidazole can be associated with severe neurotoxicity, but its prompt cessation leads to better outcome and prognosis. 10.1136/bcr-2018-227804
    Clinical, Electroencephalographic Features and Prognostic Factors of Cefepime-Induced Neurotoxicity: A Retrospective Study. Li Han-Tao,Lee Chih-Hong,Wu Tony,Cheng Mei-Yun,Tseng Wei-En Johnny,Chang Chun-Wei,Hsieh Hsiang-Yao,Chiang Hsing-I,Lin Chih-Yin,Chang Bao-Luen,Lin Wey-Ran,Lim Siew-Na Neurocritical care BACKGROUND:The incidence of cefepime-induced neurotoxicity (CIN) has been previously underestimated, and there have only been sporadic reports from critical neurological settings. The present study aimed to investigate the potential factors associated with disease development, electroencephalography (EEG) sub-classification, and outcome measures. METHODS:The 10-year medical records of patients who underwent EEG between 2007 and 2016 at a tertiary medical center in Taiwan, and developed encephalopathy after cefepime therapy were retrospectively reviewed. Age- and sex-matched controls were included for further analysis. Demographic data, the occurrence of clinical seizures, non-convulsive status epilepticus (NCSE), use of antiepileptic drugs (AEDs), receiving maintenance or urgent hemodialysis, EEG findings, and functional outcomes were analyzed. The Chi-square test and a logistic regression model were applied to survey significant prognostic factors relating to mortality. RESULTS:A total of 42 CIN patients were identified, including 25 patients from wards and 17 from intensive care units; their mean age was 75.8 ± 11.8 years. Twenty-one patients (50%) had chronic kidney disease, and 18 (43%) had acute kidney injury. Among these patients, 32 (76%) received appropriate cefepime dose adjustment. Three patients had a normal renal function at the time of CIN onset. The logistic regression model suggested that maintenance hemodialysis and longer duration of cefepime use were independently associated with the development of CIN, with odds ratios of 3.8 and 1.2, respectively. NCSE was frequently noted in the CIN patients (64%). Generalized periodic discharge with or without triphasic morphology was the most common EEG pattern (38%), followed by generalized rhythmic delta activity and generalized spike-and-waves. AEDs were administered to 86% of the patients. A total of 17 patients (40%) did not survive to hospital discharge. Adequate cefepime dose adjustment and early cefepime discontinuation led to a better prognosis. CONCLUSIONS:CIN was associated with high mortality and morbidity rates. Neurotoxic symptoms could still occur when the cefepime dose was adjusted, or in patients with normal renal function. Patients with maintenance hemodialysis or a longer duration of cefepime therapy tended to develop CIN. Early recognition of abnormal EEG findings allowed for the withdrawal of the offending agent, resulting in clinical improvements and a better prognosis at discharge. 10.1007/s12028-019-00682-y